MAUDE Adverse Event Report: WARSAW ORTHOPEDICS WAVE D SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

WARSAW ORTHOPEDICS WAVE D SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 2621224
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that the patient underwent a transforaminal lumbar interbody fusion at l5-s1 level due to l5-s1 spinal stenosis and degenerative disc disorder.Intra-op, cage was inserted into the disc space, however device failed to expand correctly.The inner spacer cracked under the stress and tension halfway through expansion.An audible snap was heard.A lateral x-ray showed the cage was broken in the middle.The device was collapsed and completely removed from disk space while still attached to the inserter.The slap hammer was used.Upon immediate review it was obvious that the cage failed under tension.A similar cage was selected and inserted successfully into the disk space.No fragments remained inside the patient.No patient complications were reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: visual, optical and microscopic examination of the returned implant identified the -02 wedge component fractured near the transition of the wedge from the smaller height to the larger height, with rays emanating near the thin walled centerline of the component, with minimal thread damage below the transition.The above observations are consistent incomplete distraction of the disc space prior to attempted insertion and deployment of the implant, resulting in subsequent intraoperative overload of the implant.If information is provided in the future, a supplemental report will be issued.

Brand Name
WAVE D SPINAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key6550859
Report Number1030489-2017-01131
Device Sequence Number16436804
Product Code MAX
UDI-Device Identifier00643169245242
UDI-Public00643169245242
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K121333
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2024
Device Catalogue Number2621224
Device Lot Number0515464W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2017
Initial Date Received by Manufacturer 04/12/2017
Supplement Date Received by Manufacturer07/10/2017
07/10/2017
Initial Report FDA Received Date05/07/2017
Supplement Report FDA Received Date07/18/2017
10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR